Patient Comments: Steroid Drug Withdrawal - Treatment

Question:

Please describe the treatment you received for steroid drug withdrawal. Submit Your Comment

Comment from: Rae, 45-54 Female (Patient) Published: June 10

I was placed on prednisone for ulcerative colitis. After 2 weeks at 40 mg/day, I lost use of my arm due to muscle weakness and spasms. I was told to wean off the steroid by my gastrointestinal doctor because this is an unusual side effect. Then, after weaning off over the next 2 weeks, I am still having muscle spasms, burning, weakness, and pain. I am having diarrhea and more burning like my muscles are on fire. I am now on a medical leave from work.

Comment from: Jay, 45-54 Female (Patient) Published: May 30

I was diagnosed with Immune thrombocytopenic purpura (ITP) with a platelet count of only 7 (should be 200ish). I started on 90 mg of prednisone; this was then gradually reduced over a period of 5 months. While on the prednisone the hot flushes were incredible; far worse than I experienced with the menopause. Interesting to see that someone else here had the same, as my consultant said it was unrelated. I have not been given anything for withdrawal, but suffering from IBS (irritable bowel syndrome) and flu like symptoms.

Comment from: Lucy, 35-44 Female (Patient) Published: April 02

I’m taking 50 mg of steroid for 10 days, then 25 mg for 2 days, then 2, and then 1. I asked the pharmacist if I could just stop after the 10 because of all the side effects but he told me that it will make it worse! I don’t know how much worse it can get! He says once you are finished it should only take a day or two to feel normal again. I really hope so because the headaches were bad, but this is just as bad.

Comment from: Shelbacka, 65-74 Male (Patient) Published: April 06

I started prednisone in January to get relief from rheumatoid arthritis pain, 40 mg a day for a 2 weeks. Then every 10 days I went down 5 mg. The first two decreases went fine, although I did feel the fatigue. By the time I was only taking 5 mg, the symptoms appeared, although I thought I just had the flu. When it didn’t go away, I started wondering if it was the decrease in prednisone, and sure enough that was it. I had nausea, vomiting, extreme fatigue, diarrhea, and weakness. My doctor just told me to go back to 10 mg for a week and we’ll start decreasing more slowly after that.

Comment from: LK, 65-74 Female (Patient) Published: July 10

The doctor put me on generic Plaquenil which is a malaria drug. It was supposed to help me decrease the prednisone. I was only on 4 MG but had many problems with bloating and weight gain. Originally I took 60 MG in 2008 for a muscle disease. The doctor had me decrease the prednisone 1/2 MG a month. I was fine for two months and now I am experiencing withdrawal symptoms as listed above. I am very sensitive to drugs. The Plaquenil has helped me to feel better while on the prednisone. My cravings are gone and I have lost 20 lb. I just hope I can go on with decreasing the drug. I might have to stay at 3 MG an extra month.

Comment from: Melliepeaz, 55-64 Female (Patient) Published: October 08

I try to taper very slowly, tramadol and Xanax. I made many attempts over six years. Longest time off steroid drug was 26 days after a 6 month taper.

Comment from: Brenda, 75 or over (Patient) Published: August 23

I got steroid shots in back every month for a year. Because of the shots I got adrenal insufficiency and was weaning off hydrocortisone. Do not get steroid shots until you are told what could happen. Withdrawal is not easy, I had to quit my job, too fatigued.

Comment from: Prednisonepain, 55-64 Female (Patient) Published: June 01

I have been on prednisone for 18 months due to cryptogenic organizing pneumonia. Initially 60 mg, tapered once, had relapse in 8 months, and was back to 40 mg. Now, I am slowly decreasing 5 mg per month. Currently I am on 5 mg daily. I am experiencing extreme weakness, joint pain, knees cracking and on fire, legs very weak, swollen tendons on sides of ankles, and all over pain. Although the prednisone saved my life I can breathe. I can honestly say that I never want to take this drug again. I'm not the same person and have aged terribly in the last year.

Comment from: Nellie, 55-64 Female (Patient) Published: December 08

I have been on prednisone for 13 months for an acute attack of vasculitis (a result of a reaction to Humira, which I was taking for psoriatic arthritis). I also have asthma, Meniere’s disease, psoriasis, and repeat attacks of shingles, so sometimes it's hard to know why I feel ill! I started at 40 mg per day and am now weaning off it at a current rate of 1 mg per month. My last drop from 6 mg to 5 mg is the first time I have had any problems; fatigue, flu feeling, dizziness, and general malaise. Also two weeks ago I had minor cancer surgery so maybe, the old body is just protesting a little! Anyway, I can't wait to get off prednisone, it makes me gain weight and gives me extraordinarily vivid nightmares, that's when I can’t sleep at all! I cope by watching my diet, and walking a lot whenever I can, and getting out in my garden.

SLIDESHOW

Drug Interactions: Foods, Drugs, Herbs Affecting Medications See Slideshow
Comment from: charlie, 55-64 Female (Patient) Published: December 05

I had been on prednisone for 18 months. I tapered off slowly. I have been off for 10 days and have pain in neck and back, muscle pain, weakness and fatigue.

Comment from: Lee Ann, 75 or over Female (Patient) Published: October 11

I started taking prednisone about 15 or more years ago for polymyalgia rheumatica. It was a miracle drug for me. The pain was intense in a number of places. The morning after my first dose I had no pain. I took this for several years because my physician said if I went off too soon my condition would return and maybe worse. In the meantime my osteoarthritis and rheumatoid arthritis worsened and since I am allergic to sulfa drugs and sensitive to most of the medicines, it leaves me with just a low dose of prednisone every other day to relieve my pain. I had an attack of IBS (irritable bowel syndrome) with diarrhea a few days ago and it left me very nauseous and I could not take any medicines. I have ended up very sick, weak, can't eat, lightheaded and knew it was the lack of prednisone. I called the doctor and I decided to take it even if I couldn't keep it down. In about 2 hours I began to feel better. I know under any conditions I cannot stop taking the prednisone; however if you can't get Zofran to help the nausea then you need to get to a hospital. It happens so fast.

Comment from: Linda, 65-74 Female (Patient) Published: June 12

I had been on prednisone from June 30, 2017 to May 20, 2018. I did a 6 week taper. I have been off for about a month. I do have joint pain and fatigue. Biggest issue is the hot flashes that happen throughout the day and night. I did not have these when going through menopause. I do not tolerate heat at all. I was diagnosed with eosinophilic asthma in March. I am on an injection for this once a month. Asthma is controlled. My pulmonologist told me prednisone is an evil drug but it kept me alive and breathing for all those months.

Comment from: Tj, 45-54 Female (Patient) Published: June 11

I wonder how long the withdrawal symptoms last after taking prednisolone. I was taking them after a reaction to my cancer immunotherapy treatment.

Comment from: Terri, 45-54 Female (Patient) Published: April 11

My diagnosis was bronchitis and asthma. First round of prednisone was 40 mg a day for 5 days. Two weeks later, I had second round of prednisone and slowly tapered off. Two weeks later, 60 mg a day for 7 days then stopped. I didn't taper off by doctor’s advice. I had headaches during third round of treatment. The day after I stopped taking prednisone on third round of treatment, I had swelling and aching feeling in upper arms and neck by the second day after stopping prednisone. I still have swelling and aching feeling in upper arms and neck but also in thighs and feeling overheated, irritable and extremely tired.

Comment from: Val, 65-74 Female (Patient) Published: November 17

My asthma is worse than it has ever been. I am being gradually weaned off prednisone. The cough I have is very bad, I have always had a cough but nothing like it is now.

QUESTION

About how much does an adult human brain weigh? See Answer

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

CONTINUE SCROLLING FOR RELATED SLIDESHOW